Gransnet forums

Health

Thyroxine and underactive thyroid

(48 Posts)
TerriBull Wed 15-May-19 08:12:17

Apparently there has been a report in the BMJ that suggests that there are no significant benefits in taking Thyroxine although the advice to GPs is that patients should continue taking it.

I was diagnosed with an underactive thyroid, probably about 20 years ago, I thought Thyroxine would prove to be some sort of silver bullet but I never felt it did much to alleviate my symptoms, particularly tiredness.

I'd be interested to know, if you have this condition, have you found Thyroxine beneficial.

Marelli Wed 15-May-19 08:28:13

One of my daughters was born without a thyroid gland, Terribull, and has been on thyroxine from birth. Perhaps the fact that this completely replaces the hormone is different to being prescribed it for an underactive thyroid, though.
She's now 53 and does get very tired at times. Her thyroid levels are checked regularly, though.

TerriBull Wed 15-May-19 08:31:42

Oh that's very unfortunate Marelli. Of course 53 is an age when most women are experiencing some sort of menopausal symptoms which blur the lines, but maybe not in her case.

maryeliza54 Wed 15-May-19 08:41:49

The thing about thyroxine though is that there’s no harm in taking it so I’m happy to carry on and not risk feeling worse.

TerriBull Wed 15-May-19 08:52:41

aah! but higher doses can compromise bone density marye., I was told this by an endocrinologist soon after I was first diagnosed. My mother had osteoporosis in the final decade of her life. That endocrinologist suggested I take a lower dose, I was on quite a high one at the time and do load bearing exercises, which I do at the gym to maintain bone density.

GracesGranMK3 Wed 15-May-19 09:06:33

As I understand it we do one less test than many countries, so actually prescribed for fewer people already. I would be very worried if they were to take it away but I can see that, as those on long term thyroxine get free prescriptions it would be a great saving to the NHS. Of course they wouldn't make us suffer to save money, would they?

GracesGranMK3 Wed 15-May-19 09:10:09

I can't find the report. Where did you see it please terribull

Pittcity Wed 15-May-19 09:32:39

That's interesting. I found that once I started taking thyroxine I felt a lot better. I am still unable to lose weight and have cold hands and feet....so maybe it's not effective at helping all the symptoms.
I have often wondered at the randomness of conditions that make you eligible for free prescriptions though!

etheltbags1 Wed 15-May-19 09:59:27

Its a horrid condition. Both myself and dd have to take thyroxine. I am getting more and more tired but maybe its old age. Yes i got free prescriptions before i was 60 but i couldnt have afforded the prescription otherwise. I was unaware it can affect bone density. I take 150 mcg.

GracesGranMK3 Wed 15-May-19 10:06:22

Not treating it can affect other organs.

jura2 Wed 15-May-19 14:02:46

and the brain, memory, etc, and put at risk of dementia, Alzheimers. Been on increasing doses on thyroxine for 20 years.

SueDonim Wed 15-May-19 14:36:07

There's an article on the BBC about this. It seems to be talking about minor levels of underactivity and not about everyone with an underactive thyroid. I've been on thyroxine for over 30 years and my dose has only change once, to a slightly lower level, in all that time.

www.bbc.co.uk/news/health-48265023

NanKate Wed 15-May-19 16:49:08

Terri I too have been on thyroxine for over 20 years and have told countless doctors that I do not feel any benefit. I fight fatigue on a daily basis. I am seeing the Doc tomorrow and will bring up the subject of me sleeping too much but to be honest I have little hope of any help. I was on 150 mcg a day which they have twice reduced to 100 mcg against my wishes.

I have heard that large doses of Vit D which I am on can reduce the effectiveness of thyroxine and this will be on my list to discuss with the doc.

I wish I could give you positive info. I suppose the only thing I have managed to do is lose weight by calorie counting and eating smaller portions of food and walking every day.

Nonnie Wed 15-May-19 16:55:57

NanKate that is a higher dose than me and I don't have a thyroid gland!

I haven't seen the research but if they are looking into dosage I think its a good thing. I have long felt that what they consider 'normal' thyroid function is probably out of date.

Sar53 Wed 15-May-19 17:04:46

My 42 year old daughter was diagnosed with an under active thyroid about a month ago after suffering a variety of symptoms for a very long time. She has just started taking thyroxine, not sure if it has made a difference yet.

lemongrove Wed 15-May-19 17:10:04

I have never felt any difference since taking thyroxine, but perhaps would feel worse now if I wasn’t taking it, so who knows?I certainly feel tired easily.

chattykathy Wed 15-May-19 17:18:56

I'm the same, I'm on 100mg daily but don't feel any difference

Willow500 Wed 15-May-19 17:29:15

I've been on thyroxine about 25 years on ever increasing doses - I was on 125 mcg until diagnosed with Atrial Fibrillation 3 years ago when they reduced it to 100. I've always known there is a possibility of heart problems taking too much and they said this could have been one of the causes. I've since put on weight and feel tired and am always cold but don't know if it's related.

My husband was put on it 6 months ago again on 100 msg after a routine blood test and does seem to be less tired. Youngest son was diagnosed about 4 years ago. My mum was on a tiny dose for years too. I don't know if it's hereditary.

Welshwife Wed 15-May-19 17:41:06

Have any of you been prescribed T3.? DD has taken thyroxine since being pregnant - she moved areas about 4 years ago and the new endocrinologist also put her onto T3 which she found was really good and improved her quality of life. Not everyone can tolerate T3. Now her health board has stopped the doctors prescribing it on the NHS - although only about10 patients across the whole health board take it - to buy it privately it is about £300 a month whereas in France the same drug is £9 for a months supply,

janeainsworth Wed 15-May-19 17:47:47

This article is long but very informative.
www.google.co.uk/amp/s/drmalcolmkendrick.org/2015/05/01/treating-thyroid-patients-like-children/amp/

Basically, levothyroxine which is what most patients are prescribed, =T4.
T4 is a hormone precursor which has to be converted in the body to T3. Some patients’ bodies can’t do this.
But for some reason the NHS is reluctant to prescribe T3.
So if levothyroxine doesn’t work for you, you need to have a conversation with your GP & perhaps ask for a referral to a consultant endocrinologist.

I’m one of the lucky ones for whom T4 works, but I have found that the dose is really important. I’m also lucky that my GP listens to me & is happy to adjust the dose when I feel I need it.

janeainsworth Wed 15-May-19 17:50:43

Crossed posts welshwife.
That is shocking that your DD is being denied a drug which gives her so much benefit. Can she appeal against the health board decision?

Welshwife Wed 15-May-19 18:10:18

The consultant has done so but so far to no avail.

Nannyxthree Wed 15-May-19 18:12:11

I've been on levothyroxine for nearly 30 years and have had the dose adjusted several times. If the dose isn't right I get a jittery feeling and generally unwell. 75mcg seems to have suited me well for several years now. I don't get the cold hands and feet but have becoming increasingly tired and fall asleep easily as the years go on. Don't know how much of that is age though. I wouldn't want to stop taking it but think some improvements are overdue.

Joyfulnanna Wed 15-May-19 19:37:51

If you're overweight (and who isn't), even if you're taking thyroxine, you can still feel tired all the time. Also do not take thyroxine with anything other than water first thing on the morning and don't eat for at least 30 mins, preferably an hour. This gives your system more time to properly absorb it. Food and tea/coffee interferes with absorption so the effect of t4 isn't fully absorbed. The pharmacist told me this and I now heed her advice and have felt more energised throughout the day.

GracesGranMK3 Wed 15-May-19 20:04:06

Good thread. I think this sort of thing is when GN is at its best.